Background: Clozapine may be considered the first-line option for treatment-resistant schizophrenia (TRS), a condition that occurs in more than 30% of patients with schizophrenia. Despite its efficacy for treating TRS, clozapine use is limited by the occurrence of several adverse effects in more than 70% of cases. Clozapine does not typically affect lung function, although a few cases have been reported in the literature in this specific regard. Case presentation: To gain a better understanding of this rare event, here we report the case study of a young female with TRS, who was treated with clozapine and developed medium and bilateral pleural effusion relief with contiguous atelectasis and polyserositis. Two weeks after stopping clozapine, the follow-up chest scan showed complete remission of the pulmonary condition. We postulate that clozapine might have caused, in this case, a specific immunoinflammatory response leading to serosal complications. Conclusion: Although the underlying mechanisms of this adverse effect are not completely understood, early manifestations, such as benign eosinophilia, fever, and flu-like symptoms need to be considered a potential warning to facilitate an early diagnosis and carefully manage pulmonary complications related to clozapine treatment.

Clozapine in a Young Female with Drug-Resistant Schizophrenia: A Case Report of Development of Serositis

Aguglia, Andrea;Parisi, Valentina Maria;Arduino, Gabriele;Amerio, Andrea;Serafini, Gianluca;Amore, Mario
2022

Abstract

Background: Clozapine may be considered the first-line option for treatment-resistant schizophrenia (TRS), a condition that occurs in more than 30% of patients with schizophrenia. Despite its efficacy for treating TRS, clozapine use is limited by the occurrence of several adverse effects in more than 70% of cases. Clozapine does not typically affect lung function, although a few cases have been reported in the literature in this specific regard. Case presentation: To gain a better understanding of this rare event, here we report the case study of a young female with TRS, who was treated with clozapine and developed medium and bilateral pleural effusion relief with contiguous atelectasis and polyserositis. Two weeks after stopping clozapine, the follow-up chest scan showed complete remission of the pulmonary condition. We postulate that clozapine might have caused, in this case, a specific immunoinflammatory response leading to serosal complications. Conclusion: Although the underlying mechanisms of this adverse effect are not completely understood, early manifestations, such as benign eosinophilia, fever, and flu-like symptoms need to be considered a potential warning to facilitate an early diagnosis and carefully manage pulmonary complications related to clozapine treatment.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11567/1089101
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact